South Dakota, 2019

Damaging Wind in South Dakota, August 26, 2019

August 26, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced a wind gust of 64 mph just north of Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced a wind gust of 64 mph just north of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 12:39 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 12:39 PM MST, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
139 PM MDT Mon Aug 26 2019

.DISCUSSION...(This Evening Through Monday)
Issued at 136 PM MDT Mon Aug 26 2019

An upper trough covers the northern plains, with a 100
kt jet moving over the region. A few showers and weak storms have
developed across parts of the CWA. At the surface, a tight pressure
gradient is keeping northwesterly winds gusty across the western SD
plains. Temperatures are only in the 60s and lower 70s this
afternoon.

Isolated showers/storms will dissipate this evening, but then CAMs
are picking up on some more light precipitation late tonight across
northeastern WY and parts of western SD, along an area of weak
frontogenesis beneath an upper shortwave. Lows will be around 50.

The upper trough will shift east on Tuesday, as a ridge builds
over the western CONUS. Conditions will be cool and dry, with
highs around 70. A tight pressure gradient will result in gusty
winds Tuesday afternoon. However, pressure change and CAA won't
contribute much, if anything, so winds should stay below advisory
criteria, around 25 mph sustained with gusts to 40 mph. Beneath
northwest flow, dry weather will continue into Wednesday and most
of Thursday, and temperatures will begin warming back into the
80s.

Shortwave energy will break down the ridge on Thursday, and another
cold front will slide through the region. The next chance for
precipitation will be Thursday evening, but lack of instability will
inhibit thunderstorm development. Chances for showers will continue
into Friday. Behind the cold front, highs will be only around 70.
Another ridge will build for the weekend, bringing a return of
warmer and drier weather for a couple days.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1113 AM MDT Mon Aug 26 2019

Areas of MVFR cigs mainly across northwest SD will gradually lift
to VFR this afternoon. Gusty northwest winds to around 35 knots
are expected through the afternoon, especially across northwest
SD including the KRAP terminal, with winds decreasing this
evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Aug 26, 5:07 AM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
607 AM MDT Mon Aug 26 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
607 AM MDT Mon Aug 26 2019 /707 AM CDT Mon Aug 26 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 26, 3:12 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
412 PM MDT Mon Aug 26 2019

SDZ001-262245-
Harding SD-
412 PM MDT Mon Aug 26 2019

...STRONG THUNDERSTORMS OVER CENTRAL HARDING COUNTY...

At 411 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles west of Ludlow to 4 miles southwest of
West Short Pines. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Buffalo, Harding, Ludlow, Ralph, Camp Crook, Redig, East Short Pines,
West Short Pines, South Cave Hills, North Cave Hills, Lake Gardner
and northwestern Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until these storms
have passed.

&&

LAT...LON 4586 10294 4574 10294 4524 10357 4532 10405
      4551 10404 4588 10357
TIME...MOT...LOC 2211Z 278DEG 44KT 4582 10342 4537 10399

JC

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 26, 3:24 PM MST
Where
Harding County, (2wx)buffalo
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849519.